Alert archive / Ohio / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Wilmington, OH

July 22, 2013Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 22, 2013, 9:41 AM EDT for Franklin County, Ohio. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2013, 9:41 AM EDT (13:41 UTC)
Expired
Jul 22, 2013, 12:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 10:52 AM EDTFLOOD4 Se Dublin, OHFLOODING OF STREETS ON THE OHIO STATE CAMPUS. VIA SOCIAL MEDIA
Jul 22, 11:02 AM EDTFLASH FLOOD3 N Downtown Columbus, OHHIGH WATER FLOWING ON HIGH STREET NEAR OHIO UNION ON CAMPUS OF OHIO STATE UNIVERSITY. VIA SOCIAL MEDIA.
Jul 22, 11:25 AM EDTFLOOD6 Ne Downtown Columbus, OHSTELZER RD UNDER I-670 IS FLOODED DUE TO STANDING WATER.
Jul 22, 11:55 AM EDTHEAVY RAIN 2.2Grove City, OH
Jul 22, 12:21 PM EDTFLOOD4 S Gahanna, OHMASON CREEK REPORTED OUT OF ITS BANKS WHICH HAS CLOSED ROBINWOOD RD AT ELBURN AVENUE AND ALSO DONEY RD. AT BEECREEK RD. WATER IS REPORTED AS STANDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WGUS51 KILN 221341
FFWILN
OHC049-221645-
/O.NEW.KILN.FF.W.0029.130722T1341Z-130722T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
941 AM EDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN CENTRAL OHIO...

* UNTIL 1245 PM EDT.

* AT 935 AM EDT...RADAR AND AUTOMATED RAIN GAUGES INDICATED THAT
  HEAVY RAIN HAS FALLEN AND CONTINUES TO FALL ACROSS FRANKLIN COUNTY.
  SEVERAL GAUGES ON THE WEST AND SOUTHWEST SIDE OF COLUMBUS INDICATE
  AN INCH TO AN INCH AND A HALF OF RAIN IN THE LAST 45 TO 60 MINUTES
  WITH MORE HEAVY RAIN SET TO MOVE INTO SOUTHERN FRANKLIN COUNTY.
  AS THIS RAIN MOVES INTO THE DOWNTOWN AREA...URBAN FLASH FLOODING
  IS LIKELY. RAINFALLR RATES ARE VERY HEAVY...FLOODING WILL OCCUR
  QUICKLY!

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...DOWNTOWN
  COLUMBUS...DUBLIN...GAHANNA...GROVE CITY...HILLIARD...
  WESTERVILLE...EASTON...OHIO STATE UNIVERSITY...UPPER ARLINGTON AND
  WORTHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3980 8293 3982 8325 3992 8325 3994 8323
      3996 8325 4004 8325 4005 8324 4005 8321
      4010 8321 4011 8320 4011 8317 4014 8317
      4013 8280

$$

BINAU
2 follow-up statements
896 
WGUS71 KILN 221509
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1109 AM EDT MON JUL 22 2013

OHC049-221645-
/O.CON.KILN.FF.W.0029.000000T0000Z-130722T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN OH-
1109 AM EDT MON JUL 22 2013

...FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY IN CENTRAL OHIO
UNTIL 1245 PM EDT...

AT 1105 AM EDT...RADAR AND AUTOMATED RAIN GAUGES INDICATED THAT
BETWEEN AN INCH AND A HALF AND TWO AND A QUARTER INCHES OF RAIN 
HAS FALLEN IN MOST OF THE COLUMBUS METRO IN ABOUT 90 MINUTES.
THE HEAVY RAINFALL HAS ENDED ACROSS THE AREA. HOWEVER...
RUNOFF FROM THE EARLIER EXCESSIVE RAIN WILL CAUSE FLASH FLOODING TO
OCCUR AS WATER RUNS OFF INTO SMALL STREAMS AND CREEKS.

SOME STREETS HAVE BEEN REPORTED VIA SOCIAL MEDIA TO HAVE WATER FLOWING
OVER THEM AROUND THE OSU CAMPUS AREA. 

DESPITE THE RAIN LESSENING IN INTENSITY...DOES NOT MEAN THE THREAT IS
OVER. 

SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...DOWNTOWN
COLUMBUS...DUBLIN...GAHANNA...GROVE CITY...HILLIARD...WESTERVILLE...
EASTON...OHIO STATE UNIVERSITY...UPPER ARLINGTON AND WORTHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3980 8293 3982 8325 3992 8325 3994 8323
      3996 8325 4004 8325 4005 8324 4005 8321
      4010 8321 4011 8320 4011 8317 4014 8317
      4013 8280

$$

BINAU
477 
WGUS71 KILN 221636
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1236 PM EDT MON JUL 22 2013

OHC049-221645-
/O.EXP.KILN.FF.W.0029.000000T0000Z-130722T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN OH-
1236 PM EDT MON JUL 22 2013

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IN CENTRAL OHIO WILL
EXPIRE AT 1245 PM EDT...

A COUNTY FLOOD WARNING HAS BEEN ISSUED AND WILL REPLACE THIS FLASH 
FLOOD WARNING. PLEASE REFER TO THIS PRODUCT. 

ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON MAY BRING 
ANOTHER THREAT FOR FLASHING FLOODING...SO CONTINUE TO MONITOR THE 
WEATHER SITUATION.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3980 8293 3982 8325 3992 8325 3994 8323
      3996 8325 4004 8325 4005 8324 4005 8321
      4010 8321 4011 8320 4011 8317 4014 8317
      4013 8280

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:22 AM EDT, 19 minutes earlier.

Area forecast discussion, Jul 22, 9:22 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT MON JUL 22 2013

.SYNOPSIS...
A VIGOROUS UPPER LEVEL SYSTEM WILL SWING ACROSS THE REGION TODAY
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. A VERY MOIST
AND HUMID AIRMASS WILL PROMOTE THE THREAT OF HEAVY RAIN. A COLD
FRONT WILL BRING YET ANOTHER CHANCE OF MORE SHOWERS AND
THUNDERSTORMS ON TUESDAY...BEFORE HIGH PRESSURE FINALLY BUILDS IN
ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED ACROSS
THE FORECAST AREA TODAY. HOW THEY EVOLVE AND WHERE THE THREAT OF
HEAVIEST RAIN WILL BE IS A LITTLE MORE COMPLEX.

12Z KILN SOUNDING THIS MORNING HAS THE INGREDIENTS FOR A FLASH
FLOOD THREAT. PWATS ARE NEAR 2 INCHES...THE WARM CLOUD DEPTH IS
OVER 4 KM...AND THE CAPE PROFILE IS A SKINNY ONE (MOIST AND
UNSTABLE THROUGH A DEEP PART OF THE ATMOSPHERE). SO...THE QUESTION
WILL BE WHAT FOCUSING MECHANISMS WILL PRODUCE SHOWERS/THUNDERSTORMS
AND WHERE WILL THE HIGHEST THREAT FOR FLASH FLOODING BE.

A MID LVL MESO VORTICITY IS CURRENTLY MOVING INTO CENTRAL OHIO.
ANOTHER MESO VORTICITY IS MOVING INTO THE TRI-STATE REGION.
FARTHER TO THE WEST...A SYNOPTIC SCALE S/WV WAS PUSHING INTO
WESTERN INDIANA. AT THE SAME TIME...A STATIONARY FRONTAL BOUNDARY
WAS DRAPED ACRS OUR NRN CWFA. CURRENT SHORT TERM FLASH FLOOD
THREAT WILL BE ASSOCIATED WITH THE FIRST TWO FEATURES ALONG WITH
SOME LOW LEVEL MOISTURE TRANSPORT AND LIFTING ALONG STATIONARY
FRONT. THE LONGER TERM FLOOD THREAT WILL BE FOR THIS AFTN INTO
EARLY EVENING AS STRONGER S/WV MOVES INTO OUR REGION AND COUPLES
WITH THE BETTER MOISTURE TRANSPORT (AND ASSOCIATED WEAK SFC LOW
RIPPLING ALONG FRONTAL BOUNDARY) TO BRING THE HIGHEST FLASH FLOOD
THREAT TO ALL BUT THE FAR NW CWFA. AS A RESULT...HAVE EXPANDED THE
FLASH FLOOD WATCH UNTIL 8 PM EDT ACCORDINGLY. RAINFALL AMOUNTS
COULD BE 2 INCHES OR MORE PER HOUR.

CLOUD COVER AND PCPN SHOULD HELP HOLD TEMPERATURES DOWN INTO THE
LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS THE S/W AND ASSOCIATED FORCING PUSH E OF THE FA THIS EVENING
THE CONVECTION SHOULD WIND DOWN FROM NW TO SE.

FAST NW FLOW ALOFT THEN BRINGS NEXT SYSTEM INTO THE REGION FOR
TUESDAY...AS A CDFNT SWINGS ACROSS THE GREAT LAKES INTO THE OHIO
VALLEY. ANOTHER ROUND OF SHOWERS AND TSTMS ARE EXPECTED ON TUESDAY
AS THE FRONT DROPS THROUGH. CONVECTION MIGHT LINGER INTO TUESDAY
EVENING...BUT THEN FINALLY IT LOOKS LIKE A DRIER AIRMASS WORKS IN
LATE TUESDAY NIGHT AND WEDNESDAY HAS HIGH PRESSURE SETTLES IN.

MODEL CONSENSUS IS SHOWING THAT HIGHS WILL BE IN THE LOWER TO MID
80S ON TUESDAY...WITH HIGHS ONLY IN THE 70S ON WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MID/UPR LEVEL RIDGE TO BUILD OVER THE WESTERN US WITH SFC HIGH
PRESSURE SLIDING SE INTO THE OHIO VALLEY. THIS HIGH WILL PROVIDE
DRY WEATHER CONDITIONS THRU THE END OF THE WEEK. TEMPERATURES ON
THURSDAY LOOK TO BE A AROUND 5 DEGREES BELOW NORMAL...WITH HIGHS
RANGING FROM THE UPPER 70S NORTHWEST TO THE LOWER 80S SE. READINGS
CLOSER TO NORMAL EXPECTED FOR FRIDAY WITH HIGHS RANGING FROM THE
LOWER 80S NORTHWEST TO THE MID 80S SOUTHEAST.

SHORTWAVE AND ASSOCIATED SFC FRONT TO PROVIDE NEXT CHANCE FOR
PRECIPITATION SATURDAY. WILL CARRY HIGHEST POPS OVER THE SE. SOME
MODEL SOLNS EXIST REGARDING PROGRESSION OF SFC FNT. AT THIS TIME
WILL FOLLOW MORE PROGRESSIVE SOLN AND DRY THE REGION OUT SUNDAY WITH
TEMPS 5 TO 7 DEGREES BELOW NORMAL.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
SHOWERS OVER THE AREA THIS MORNING WILL CONTINUE AND PRIMARILY
SEE CIGS 10KFT OR BETTER. PROBLEM THIS MORNING IS ANY MVFR BR
ASSOCIATED WITH AND IN THE WAKE OF SHOWER ACTIVITY.

SURFACE LOW PRESSURE WILL TAKE AIM ON THE REGION THIS AFTERNOON
AND SQUEEZE OUT SOME MORE SHOWER AND THUNDERSTORM ACTIVITY. UPPER
LEVEL LIFT WILL ACCOMPANY THE SURFACE FRONT WITH A H5 SHORTWAVE
LOCATED ALONG THE IN/OH BORDER AT 18Z. BOTH THE UPPER LEVEL LOW
AND THE SURFACE LOW WILL MOVE SLOWLY EAST AND LINGER OVER SOUTHERN
OHIO THROUGH 0Z BEFORE EXITING IN THE 0-6Z TIME FRAME.

AFTER THE FORCING FROM THE LOWS MOVE EAST...THERE WILL BE LITTLE
UPPER LEVEL CLOUD COVER AND IFR CIGS AND VSBYS ARE EXPECTED AS THE
CLEARING LETS THE MOIST BOUNDARY LAYER RADIATE AND REACH THE
DEWPOINTS.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY AND TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ026-
     044>046-051>056-061>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR INZ066-
     073>075-080.

&&

SYNOPSIS...SITES
NEAR TERM...HICKMAN/SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Jul 22, 9:03 AM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
903 AM EDT MON JUL 22 2013

INZ050-058-059-OHZ034-035-042-043-060-230900-
WAYNE-FAYETTE IN-UNION IN-MERCER-AUGLAIZE-DARKE-SHELBY-PREBLE-
903 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL SYSTEM SWINGING ACROSS THE REGION TODAY WILL KICK
OFF MORE SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
PRODUCE PERIODS OF BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ026-044>046-051>056-061>065-070>074-
077>082-088-230900-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HARDIN-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
903 AM EDT MON JUL 22 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:50 AM EDTSpecial Weather StatementILNPreble55 min
Jul 22, 3:41 AM EDTFlash Flood WatchILNAdams, Brown, Butler, Champaign, Clark, Clermont and 21 more16 hr
Jul 22, 7:56 AM EDTAreal Flood AdvisoryILNChampaign, Logan, Union3 hr
Jul 22, 8:32 AM EDTFlash Flood WarningILNUnion3 hr
Jul 22, 8:46 AM EDTAreal Flood AdvisoryILNDelaware, Union3 hr
Jul 22, 8:57 AM EDTAreal Flood AdvisoryILNFranklin3 hr
Jul 22, 9:22 AM EDTFlash Flood WarningILNDelaware, Union3 hr
Jul 22, 10:26 AM EDTAreal Flood AdvisoryILNDelaware, Fairfield, Franklin, Licking3 hr
Jul 22, 11:28 AM EDTAreal Flood WarningILNDelaware, Union5 hr
Jul 22, 11:50 AM EDTAreal Flood AdvisoryILNLicking115 min
Jul 22, 12:11 PM EDTAreal Flood AdvisoryILNAdams, Scioto2 hr
Jul 22, 12:35 PM EDTAreal Flood WarningILNFranklin4 hr
Jul 22, 1:08 PM EDTAreal Flood AdvisoryILNScioto112 min

Nearby

Flash Flood Warnings in Ohio, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.